Preparing for antidepressant withdrawal symptoms & how to survive.

The severity of your withdrawal symptoms will depend on the medication you are coming off as everyone’s bodies react differently. Unfortunately my doctors are not the best when it comes to mental health as on numerous occasions I’ve had to correct them on errors they’ve made, such as prescribing me the wrong dosage or not knowing anything about the pills they are giving me. Coming off antidepressants can be a horrible experience, and without knowing your medication you can just make the situation worse, which is why I have come up with some useful tips that I hope you find helpful.

Always do your research

It is so important to research the medication you are being prescribed before taking it, we are taught to trust our doctor, however something I’ve learnt over the years is that they are not always right. Some antidepressants cannot be taken around the same time as each other so always check this, as well as researching what side effects and withdrawal symptoms might occur. If you have complete faith in your doctors then I envy you, but for me I always like to be careful. I was put on Venelaflaxine without being told of how difficult it is to come off, it was only after doing some research and going to my doctor that I found coming off venelaflaxine is compared to heroin withdrawals. If I had known this beforehand I would never have taken them. Checking your medication beforehand could really save you from suffering later on.

Prepare yourself

As soon as I knew that I was going to be coming off my antidepressants I made a list of things I needed to prepare before I became ill. First thing I did was inform my work, I had a meeting with my boss where I explained the situation and that I may have to taken some time off work depending on how badly the symptoms progressed. She was very understanding and appreciated that I had forewarned her of the situation. I understand that you may not all want to inform your boss of your mental illness as not all respond as positively as mine, however I found this really put my mind at ease when I eventually did need time off.

I also told my close family and friends so that they were aware of my mood swings, my reason for avoiding them and also so they could check up on me. Luckily for me my mum brought medicine, my housemates tried to take me out whenever I felt well enough, and my grandad made me food and keep me company. Just knowing you have those people there if you need them can be a real comfort.

Other important things to do beforehand are to clear your calendar, go food shopping and purchase all the medicine you’re going to need.

Don’t go cold turkey!

Don’t stop taking your medicine all at once! It’s important that you come up with a plan with your doctor where you reduce your medication by a certain amount each week, slowly reducing the amount in your system so when you finally come off it completely the side effects wont be as severe. The process may seem long and tedious but it will be worth it.

Medicine

When coming off a strong antidepressant like Venelaflaxine you may experience withdrawal symptoms such as brain zaps, brain shivers, headaches, upset stomach, nausea, dizziness, aching body, insomnia etc…

I unfortunately had all of these withdrawal symptoms but luckily I research everything and I found some very helpful tips to keep me fighting through.

Brain zaps, brain shivers, insomnia – I wouldn’t wish them on anyone, mine became so severe that I nearly went to hospital. However my lifesaver was… Benadryl. Yes you read that right, within an hour of taking them the zaps and shivers were gone and only reoccurred once the tablets started wearing off. Apparently even though they are an antihistamine they are used by people suffering with Parkinson to help with hand tremors. You can take three a day and they also make you tired so for myself suffering with insomnia these were a godsend.

Headaches, dizziness, aching body – I took some strong paracetamol to help with this and it really did. Do your research though, as certain antidepressants don’t mix well with ibuprofen so check the medicine first.

Nausea – It tastes disgusting but Pepto-bismol really helped with my nausea.

Eat a high carb sugar diet, your brain is working overtime and you’ll find eating a diet high in carbohydrates and sugar will really help. I also drank a lot of orange juice just to keep my vitamin C levels up.

I took vitamins as I read somewhere online that cod liver oil and vitamin B12 can really reduce brain zaps!

Also to put your mind at ease I checked that all these medications and vitamins could be taken alongside each other safely. However I would consider checking them against your new antidepressants.

Try and keep busy

When you are feeling ill the last thing you want to do is be active, but just having some fresh air and going for a little walk can help lift your mood. As well as the physical withdrawal symptoms your mood will start to drop so it’s incredibly important that you keep doing things that make you happy.

I really hope this will help you with your withdrawals as much as it did me. It is such a horrible process but just know that it will end.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s